I took 15 mg of meloxicam this morning and forgot and I took 400 mg of ibuprofen this evening. Is this okay?
At a glance
- Meloxicam and ibuprofen are both NSAIDs (non-steroidal anti-inflammatory drugs) and should not be taken together. Doing so increases the risk of serious side effects including bleeding episodes and decreased kidney function. Accidental dosing of both, on a one-time only basis, likely won't result in any significant issues though, aside from stomach pains and nausea.
Taking them together likely won't result in much additional benefit and will generally only increase the risk of side effects, including nausea, stomach cramps, and bleeding episodes.
In your situation, meloxicam has a long duration of action, and will probably still have been in your system when you took the ibuprofen in the evening.
However, accidentally taking a single dose of ibuprofen in the evening after taking a morning dose of meloxicam shouldn't cause any major problems, as long as this doesn't happen consistently.
You may experience some side effects like nausea and cramps, but severe side effects (like stomach bleeding) would be unlikely unless you are taking certain medications, like blood thinners...but your doctor presumably wouldn't put you on that combination anyway.
Simply put, making this mistake one time shouldn't cause many problems, you just don't want to make it a habit.
Our own 'drug interaction checker' states the following regarding using more than one NSAID (non-steroidal anti-inflammatory drug) at a time:
Combining multiple non-steroidal anti-inflammatory agents has the potential to increase the risk of adverse effects including GI bleeding, kidney dysfunction, and non-fatal myocardial infarction with no proven benefit over single agent therapy.
On their own, NSAIDs (especially long term use), carry the risk of:
- Bleeding episodes
- Stomach cramps
- Decreases in kidney function
Long-term use has also been linked to an increased risk of cardiac events, like heart attacks. Using more than one NSAID at a time only increases these risks.
This isn't to say that NSAIDs don't have their place in therapy. When used as prescribed, for the appropriate conditions, NSAIDs are very effective in relieving pain and inflammation...they just need to be used prudently.
Unlike over the counter NSAIDs (e.g. ibuprofen and naproxen), meloxicam is generally only dosed once-daily due to its long duration of action.
In fact, concentrations of meloxicam in the blood peak twice after taking a dose by mouth.
Initially, peak concentrations of meloxicam occur about 4 to 5 hours after aa dose. It peaks again around 12-14 hours after dosing. The total duration of action is around 24 hours.
Meloxicam does not have a dual-release mechanism so the reason for the two peaks is likely because the drug simply is being recirculated in your system.
Going back to your situation, since meloxicam lasts so long, there were likely appreciate levels of the drug in your system when you took the evening ibuprofen.
As mentioned above, however, the risk of severe side effects is low, unless this is a common occurrence or you take other interacting medications.